Health & Family

People’s Pharmacy: Is tonic water causing her headache?

Q. I’ve been drinking tonic water for leg cramps, but I developed severe pressure in the right side of my head and my temple. I was taking a few ounces of tonic water each night. Could this be causing the problem?

A. The active ingredient in tonic water is quinine. This natural compound gives tonic its distinctive bitter taste.

Quinine was once prescribed for nighttime leg cramps, but the Food and Drug Administration no longer permits that use because of serious side effects. Although rare, a blood disorder called idiopathic thrombocytopenic purpura can be lethal.

Some people are very sensitive to the adverse effects of quinine, which include headache, ringing in the ears, anxiety, confusion, visual disturbances, skin rash and fatigue. Perhaps it is causing your headaches.

Bad, bad cough

Q. I have had the cough from hell, with retching and even vomiting, for six months now. The first doctor suggested I have a “post-viral hyperreactive cough.” The second recommended drugs for acid reflux, and the third prescribed an inhaler for asthma; neither of those worked. I then begged for a test for whooping cough, which was negative. I now been referred to an ENT for a nasopharyngeal camera. My husband keeps asking me if I can just suppress the cough. No! Today I read on your website that this cough of death could be caused by ACE inhibitors. I take ramipril for blood pressure, and it is an ACE inhibitor. I will phone my general practitioner in the morning and ask to be put on a completely different type of blood-pressure tablet. Why in heaven’s name is this paroxysmal, vomit-inducing cough not properly listed as a side effect of ramipril? I would not wish this horrific cough on my worst enemy.

A. We are shocked that your doctors did not warn you about an ACE-inhibitor cough. It is a common side effect of drugs with“pril” in their names, like benazepril, captopril, enalapril, lisinopril and ramipril.

This cough is far more than a little tickle. It can keep people awake at night, and no cough medicine can calm it. The only solution is to switch to a different kind of blood-pressure medicine.

Pradaxa antidote

Q. My last visit to the cardiologist indicated that I have atrial fibrillation again in spite of the Multaq that I am taking. The doctor said to keep taking one aspirin at night, stop taking Multaq and take the anticoagulant Pradaxa twice a day. According to him, it’s better than Coumadin. He was adamant that Pradaxa has an antidote, though I’d always heard that there is not one. What is the story on this?

A. Until this fall, there was no antidote to dabigatran (Pradaxa). In October, the FDA approved Praxbind to reverse the anticoagulant effect of Pradaxa in emergencies. The most serious side effect of Pradaxa is uncontrollable bleeding, so doctors will no doubt find it helpful to have a compound that can reverse the effects of Pradaxa within minutes (New England Journal of Medicine, Aug. 6, 2015).

PeoplesPharmacy.com

  Comments